Dr. Roach: Gustatory rhinitis might be cause of after-dinner ‘sneezures’
Dear Dr. Roach: Frequently, after eating and most often after dinner, I begin to sneeze. The sneezing goes on up to 10 times. It doesn’t seem to matter what I eat or where I am. My husband calls the episodes “sneezures,” and we found that if he tickles me, I start to laugh and the “sneezures” cease. I’ve tried to research this phenomenon with no luck. Would you be able to shed some light and possibly help me?
Dear V.B: Sneezes can have several causes. The most common is due to irritation to the nose, such as by allergens, nonspecific irritants like cold air or dust, or infection.
However, there are unusual triggers, too. These include sunlight (photic sneezes), sexual activity and plucking eyebrows. Gustatory rhinitis (from Latin for “tasting” and Greek for “nose inflammation”) causes the nose to run, and this often leads to sneezing. For many people, hot foods (both temperature and spicy) are more prone to cause this problem.
Many of these less common causes for sneezing stem from the parasympathetic nervous system. You may recall that the sympathetic nervous system is called the “fight or flight” response — an overall state of your autonomic nervous system. The parasympathetic is called the “rest and digest” system. Sneezing is largely under parasympathetic control, whereas tickling would tend to stimulate the sympathetic nervous system; that is my only plausible explanation why your husband’s approach might work.
If you notice that you have nasal discharge when you eat, then I think gustatory rhinitis is the explanation, and if you don’t want the tickle cure, you might ask your doctor about ipratropium nasal spray. I have found it to be effective.
Please pass on to your husband that I think “sneezures” is brilliant, and it ought to be a legitimate new word.
Dear Dr. Roach: I am a 77-year-old woman with frequent urine infections. My urologist treats me with either nitrofurantoin or Bactrim. When I take the medicine, I become freezing cold and begin to shiver or shake. I can barely get out of bed to urinate. Can there be an ingredient in the antibiotics that I am allergic to?
Dear W.W.: I don’t think this is an allergic reaction to the antibiotics. Antibiotic allergies most commonly show up with a rash. The symptoms you describe make me very concerned that the bacteria in the urine have found their way into your blood, and you are describing the rigors of bacteremia.
The recommended approach to a person with frequent infections is to first determine whether it’s a persistent infection or a recurrent infection. Identification of the bacteria is critical to doing so. Persistent infection, the same bacteria over and over again, should make a clinician suspect a structural abnormality in the urinary system, such as a stone, stricture or tumor.
In an older woman, recurrent urine infections, as demonstrated by multiple different organisms, should make the clinician consider vaginal atrophy. This condition allows bacteria to enter the urinary tract and is easily treated with vaginal estrogen. Your urologist may wish to have you see a gynecologist to discuss the optimal formulation for you.
Women with recurrent urine infections can become allergic to multiple classes of antibiotics, but I don’t think that is the issue here.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.